DrSamGirgis.com has the pleasure of hosting the following post by guest blogger, Dr. Richard Andraws MD, who is a Board Certified Cardiologist
Atrial fibrillation (A-fib) affects up to 1% of Americans, and nearly 10% of Americans over the age of 80. It is characterized by a fast, irregular heart rate caused by disorganized activity in the heart’s upper chambers, or atria. Some patients feel fine while others complain of things like fatigue, palpitations, and shortness of breath.
A-fib can be treated in two ways: one involves simply controlling heart rate with rate slowing medications while the other uses anti-arrhythmic drugs to prevent the recurrence of A-fib. In both strategies, blood thinners are often used as A-Fib can increase the risk of stroke.
In the group of patients with symptoms, “rhythm control” becomes important as they do not tolerate being in A-fib. Several medications can be used to prevent recurrence of A-fib, but they are limited by toxicity (especially amiodarone, which can cause thyroid, liver, lung and eye complications among others) “proarrhythmia” (i.e. the medication may cause abnormal rhythms, some of which can be life threatening), and the need to be admitted to the hospital for observation as therapy is started
Multaq, also known as dronedarone, was approved in 2009 for patients with A-fib to prevent recurrences. It proved superior to placebo in two pivotal trials, and a landmark trial showed that it reduced heart-related hospitalizations. The drug does not require hospital admission and is not particularly proarrhythmic. It’s also not as toxic as its cousin, amiodarone.
Recently, however, there have been 2 reports of significant liver toxicity. And as reported in the New York Times, a major trial (known as “PALLAS”) was stopped due to increased adverse cardiovascular events. With approximately a quarter million prescriptions in the US, patients and physicians are understandably concerned.
Both the FDA and the European EMA are closely monitoring the drug. The FDA has released guides for patients and their providers. Multaq should not be prescribed for patients in A-fib in whom maintaining sinus rhythm is not a goal (the type of patients in the PALLAS trial, which is not the type of patient the drug is approved for). It makes sense to discontinue it in patients who “fail” (i.e. go back into A-fib while on treatment). Patients should also be cognizant of signs and symptoms of liver toxicity (e.g. abdominal pain, jaundice) and liver function blood work should be obtained periodically. Finally, patients need to be regularly evaluated by their doctors and therapy tailored to their needs.
For now, Multaq is a useful addition to the armamentarium. If a patient is tolerating the medication and doing well, there is no urgency to discontinue it. But like all therapies, vigilance is paramount to ensuring we aren’t violating Hippocrates’ maxim.
FDA Drug Safety Communication: Severe liver injury associated with the use of dronedarone (marketed as Multaq) (Available at URL http://www.fda.gov/drugs/drugsafety/ucm240011.htm)
Wilson, Duff. F.D.A. Issues Alerts on the Heart Drug Multaq. New York Times July 21, 2011 (Available at URL http://www.nytimes.com/2011/07/22/business/fda-issues-alerts-on-the-heart-drug-multaq.html?scp=1&sq=multaq&st=cse)
FDA Drug Safety Communication: Multaq (dronedarone) and increased risk of death and serious cardiovascular adverse events (available at URL: http://www.fda.gov/Drugs/DrugSafety/ucm264059.htm)
Permanent Atrial fibriLLAtion Outcome Study Using Dronedarone on Top of Standard Therapy (PALLAS) (available at URL: http://clinicaltrials.gov/ct2/show/NCT01151137?term=pallas&rank=1)